Can You Overdose On Levodopa?

Overdosing in levodopa can happen in case the dosage prescribed dosage becomes too much for the patient. Although, this should not really happen because the doctor has to assess various factors before prescribing the dosage, in case it is suspected immediate medical attention should be given to the patient.

How to Detect If the Patient Overdoses On Levodopa?

The general symptoms of levodopa overdosing include instances of extreme weakness, diarrhea and vomiting. The patient may feel agitated and suffer from hallucinations and confusion most of the time. It is wise to visit the doctor in case the patient feels uneasy so that immediate action can be taken as soon as possible.

What are the Known Side Effects of Levodopa That the Patient Should Know?

Levodopa is quite a strong drug that has various side effects associated with it. They include-

  • Irregular heart beats
  • Swelling of face and limbs.
  • Vomiting tendency with instances of blood in vomit.
  • Complaints with respect to difficulty in breathing and swallowing.
  • Blurred vision and dizziness.
  • Hoarseness in voice.
  • Problems of constipation.

The patient should ask clearly the side effects of the drug prescribed by the doctor before starting the dose.

What Causes The Overdose Of Levodopa?

Usually the doctor analyses the doses before prescribing a medicinal drug in order to avoid overdosing. However, a patient can overdose on levodopa due to-

Age: Levodopa overdosing is seen commonly to occur among elderly patients. It is quite natural to be forgetful as the age advances. Due to this, there may be a possibility where the patient repeats a dose more than once. In such cases, patient may suffer from overdose.

Compensation: It may happen so that the patient may take larger doses of the medicine than prescribed in order to compensate for a missed dose.

Suicide Attempt: In instances of suicidal attempts a patient may have an overdose of levodopa. It is seen that patients with Parkinson’s disease often suffer from suicidal thoughts and in order to attempt the same, it may cause overdosing.

When to Call The Doctor With Respect To Levodopa Overdosing?

In case of excessive levodopa overdosing, there may be serious symptoms which would demand immediate medical attention. It is important to immediately call the doctor in case-

  • The patient has an episode of seizure or convulsions.
  • If the patient has difficulty in urinating and complains of pain.
  • The patient is severely nauseated with vomiting of blood.
  • The patient seems confused and hallucinates.
  • The patient has severe chest pain that spreads to the arm and shoulder.
  • The patient’s eyes, jaw, neck or tongue moves involuntarily and the patient cannot control it.

How is an Overdose Of Levodopa Treated?

An overdose of levodopa may be treated depending on the amount of drug ingested. There is no particular antidote for treating the overdose of levodopa. The doctor may take certain measures like-

IV Fluids: A common method of treating the overdose is through intravenous fluids. Through this, the saline fluid is introduced in the body directly through the veins in order to deliver medications to remove the over dosage faster.

Gastric Lavaging: Another method to clean out the drug from the body is done through the process of gastric lavaging. In this, a tube is inserted in the patient’s abdomen through the mouth in order to remove the drug. A suction device may be used when necessary. This procedure is generally done when the overdose becomes life threatening.

Activated Charcoal: The doctor may also prescribe doses of activated charcoal in order to eliminate the overdose of levodopa. It should be remembered that this technique cannot be used for patients who have gone unconscious.

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.